Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 60, NWS Los Angeles, CA

October 17, 2005Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Oct 17, 2005, 3:15 PM PDT for Los Angeles County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 2005, 3:15 PM PDT (22:15 UTC)
Expired
Oct 17, 2005, 5:15 PM PDT
In force
2 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pt Mugu Naws, CA (KNTD), launched 12:00Z, 10.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pt Mugu Naws, CA at 12:00Z on 2005-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pt Mugu Naws, CA at 12:00Z on 2005-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 2:30 PM PDT, 45 minutes earlier.

Area forecast discussion, Oct 17, 2:30 PM PDT, 45 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
230 PM PDT MON OCT 17 2005

.SHORT TERM...
AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINS CENTERED AROUND 300 MILES
SOUTHWEST OF LOS ANGELES...AND IS EXPECTED TO REMAIN NEARLY STATIONARY
THROUGH TONIGHT. DURING THIS TIME...THERE WILL BE A MOIST
SOUTHEAST FLOW WHICH WILL CONTINUE TO BRING A THREAT OF SHOWERS AND
THUNDERSTORMS TO THE REGION. DOPPLER RADAR SHOWING WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY ACROSS THE REGION SOUTH OF POINT
CONCEPTION. A SEVERE THUNDERSTORM HAS OCCURRED ACROSS THE SAN GABRIEL
VALLEY BETWEEN 145 PM AND 200 PM...WITH HAIL IN EXCESS OF ONE INCH
BEING REPORTED AT EL MONTE AIRPORT AND ARCADIA. STRONG STORMS ARE
EXPECTED TO CONTINUE THROUGH TONIGHT...WITH THE MAIN CONCERNS BEING
HEAVY RAIN...HAIL...AND GUSTY WINDS. SOME ROTATION HAS BEEN DETECTED
ON RADAR WITH THESE STORMS...SO FUNNEL CLOUDS AND SMALL TORNADOS
WILL CONTINUE TO BE A THREAT...WITH POSSIBLE WATERSPOUTS ACROSS THE
COASTAL WATERS.

FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE BURN AREAS OF LOS ANGELES
AND VENTURA COUNTIES THROUGH TUESDAY AFTERNOON. WITH LATEST BURST OF
HEAVY RAINFALL ACROSS LOS ANGELES COUNTY...FLASH FLOOD WARNING WAS
ISSUED FOR FOOTHILL BURN AREA. WITH HIGH RAINFALL POTENTIAL THIS
AFTERNOON AND TONIGHT...WILL DEFINITELY HAVE CONCERN FOR FLASH
FLOODING WITH MUD AND DEBRIS FLOWS ACROSS BURN AREAS. RAINFALL RATES
LOCALLY IN EXCESS OF ONE HALF INCH PER HOUR WILL BE POSSBILE NEAR
THE HEAVIER STORMS. FOR MORE INFORMATION ON THE LATEST FLOODING
SITUAION...PLEASE REFER TO THE LATEST FLOOD PRODUCTS
(LAXFFWLOX AND LAXFFALOX).

LATEST MODEL GUIDANCE SHOWING HEAVIEST QPF AMOUNTS THIS AFTERNOON AND
TONIGHT FOR AREAS SOUTH OF POINT CONCEPTION...BUT COULD CERTAINLY SEE
SOME LIGHTER RAINFALL AMOUNTS SPREAD NORTH OF POINT CONCEPTION. AS UPPER
LOW SHIFTS EASTWARD ON TUESDAY...LOOK FOR RAIN THREAT TO DECREASE FROM
WEST TO EAST...WITH RAINFALL EXPECTED TO END IN ALL AREAS BY TUESDAY
NIGHT.

*** LONG TERM AND AVIATION FROM PREVIOUS DISCUSSION ***

.LONG TERM...
BENIGN WEATHER PATTERN EXPECTED TO RETURN DURING THE EXTENDED PERIOD
WITH NEAR NORMAL TEMPERATURES AND TYPICAL NIGHT AND MORNING LOW CLOUDS
AND FOG RETURNING TO THE AREA.

&&

.AVIATION...

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...GOMBERG
AVIATION...MORRIS
Hazardous weather outlook, Oct 17, 10:55 AM PDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1055 AM PDT MON OCT 17 2005

CAZ034>041-044>047-051>054-059-087-088-181300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
1055 AM PDT MON OCT 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

AN UPPER LEVEL LOW IS CENTERED 300 NM SOUTH TO SOUTHWEST OF LOS
ANGELES. THE COUNTER CLOCKWISE CIRCULATION AROUND THIS LOW HAS
BROUGHT STRONG WINDS TO THE MOUNTAINS ALONG WITH RAINSHOWERS AND
THUNDERSTORMS TO MOST OF THE REGION SOUTH OF POINT CONCEPTION. RAIN
AND THUNDERSTORMS THIS MORNING HAVE ALREADY PROMPTED THE ISSUANCE OF
FLOOD WARNINGS FOR THE RECENT HARVARD AND TOPANGA BURN AREAS. THIS
MORNING...AN EAST WEST BAND OF SHOWERS SET UP OVER THE BURN AREAS
AND...ALTHOUGH INDIVIDUAL SHOWERS ARE LIGHT ENOUGH NOT TO PRODUCE
IMMEDIATE FLASH FLOODING AND DEBRIS FLOWS...THE CONTINUOUS TRAINING
OF SHOWERS OVER THE SAME AREAS RAISES THE POTENTIAL FOR FLOODING TO
WHERE WARNINGS ARE REQUIRED. THESE MAY HAVE TO BE REISSUED OR
EXTENDED AS THE DAY PROGRESSES.

SHOWERS ARE EXPECTED TO DIMINISH LATER THIS MORNING...BUT REDEVELOP
LATER THIS AFTERNOON AND TONIGHT AS THE UPPER LEVEL LOW BEGINS TO
MOVE NORTH AND EAST TOWARDS SAN DIEGO COUNTY. THEREFORE...THE THREAT
FOR MORE HEAVY RAIN WILL CONTINUE LATER TODAY AND THROUGH EARLY
TUESDAY. THE THREAT OF MORE RAIN LATER TODAY AND TONIGHT HAS
PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR BOTH VENTURA AND
LOS ANGELES COUNTIES FROM NOW THROUGH MID DAY TUESDAY.

STRONG WINDS ARE CONTINUING THIS MORNING OVER THE MOUNTAINS OF
VENTURA AND LOS ANGELES COUNTIES. THESE ARE EXPECTED TO DIMINISH
THIS AFTERNOON. A WIND ADVISORY HAS BEEN IN EFFECT SINCE SUNDAY FOR
THESE EAST WINDS DUE...AGAIN...TO THE CIRCULATION AROUND THE UPPER
LOW SYSTEM TO OUR SOUTH. WIDESPREAD WINDS 45 TO 55 MPH HAVE BEEN
OBSERVED...WITH SOME ISOLATED AREAS RECEIVING GUSTS OVER 70 MPH.
AT THIS TIME...NO DAMAGE FROM THESE WINDS HAS BEEN REPORTED.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE UPPER LEVEL STORM SYSTEM MOVES ONSHORE OVER SAN DIEGO COUNTY AND
CONTINUES EASTWARD ON TUESDAY...TAKING THE THREAT FOR CONTINUED
HEAVY RAIN WITH IT. THEREFORE...THE FLASH FLOOD WATCH CONTINUES
UNTIL MID DAY TUESDAY...WITH THE FLOOD THREAT EXPECTED TO DIMINISH
TUESDAY AFTERNOON.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WOFFORD

In the hours before

Local storm report, Oct 17, 2:37 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
237 PM PDT MON OCT 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             4 NE PASADENA           34.20N 118.09W
10/17/2005  1.25 INCH        LOS ANGELES        CA   PUBLIC

            1 3/8 INCH HAIL MEASURED IN ARCADIA

0150 PM     HAIL             EL MONTE                34.07N 118.03W
10/17/2005  0.88 INCH        LOS ANGELES        CA   PUBLIC

            NICKLE SIZED HAIL

0211 PM     HAIL             N EL MONTE              34.07N 118.03W
10/17/2005  0.75 INCH        LOS ANGELES        CA   TRAINED SPOTTER

&&

LABER
Local storm report, Oct 17, 2:54 PM PDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
254 PM PDT MON OCT 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     FLASH FLOOD      SANTA CLARITA           34.41N 118.51W
10/17/2005                   LOS ANGELES        CA   PUBLIC

            POLYNESIAN MOBILE HOME PARK BELOW THE 2004 FOOTHILL BURN
            AREA FLOODED WITH 4 FEET OF WATER

&&

LABER

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 10:06 PM PDTMarine Weather StatementLOX6 hr
Oct 17, 2:14 AM PDTFlash Flood WarningLOXLos Angeles2 hr
Oct 17, 2:23 AM PDTFlash Flood WarningLOXLos Angeles, Ventura2 hr
Oct 17, 4:11 AM PDTFlash Flood WarningLOXLos Angeles3 hr
Oct 17, 9:07 AM PDTMarine Weather StatementLOX32 hr
Oct 17, 1:27 PM PDTSevere Thunderstorm WarningLOXLos Angeles63 min
Oct 17, 2:05 PM PDTSevere Thunderstorm WarningLOXLos Angeles40 min
Oct 17, 2:24 PM PDTFlash Flood WarningLOXLos Angeles66 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.